Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 55, NWS Grand Forks, ND

June 25, 2016Beltrami County, Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 25, 2016, 3:58 AM CDT for Beltrami County, Lake of the Woods County, Minnesota. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2016, 3:58 AM CDT (08:58 UTC)
Expired
Jun 25, 2016, 4:30 AM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Beltrami County, MN, Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 200 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 4:00 AM CDTHAIL 1.54 Ene Ponemah, MN
Jun 25, 4:06 AM CDTHAIL 1.253 Nnw Waskish, MNHEAVY RAIN AND HAIL ALONG THE UPPER RED LAKE SHORE LINE. SOME STONES WERE A BIT BIGGER THAN A QUARTER. TIME ESTIMATED BASED ON RADAR.
Jun 25, 4:22 AM CDTHAIL 1.255 Ne Shotley, MNLARGE HAIL AND VERY HEAVY RAIN ALONG THE SOUTHEAST SHORE OF UPPER RED LAKE. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS53 KFGF 250858
SVRFGF
MNC007-077-250930-
/O.NEW.KFGF.SV.W.0055.160625T0858Z-160625T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
358 AM CDT SAT JUN 25 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
  NORTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 430 AM CDT

* AT 357 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EASTERN
  UPPER RED LAKE...OR 45 MILES NORTH OF BEMIDJI...MOVING NORTHEAST
  AT 45 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  WASKISH AROUND 405 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4778 9496 4820 9505 4855 9443 4799 9442
TIME...MOT...LOC 0857Z 232DEG 39KT 4812 9465 

HAIL...1.25IN
WIND...<50MPH
 
$$

JR
2 follow-up statements
495 
WWUS53 KFGF 250917
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 AM CDT SAT JUN 25 2016

MNC007-077-250930-
/O.CON.KFGF.SV.W.0055.000000T0000Z-160625T0930Z/
LAKE OF THE WOODS MN-BELTRAMI MN-
417 AM CDT SAT JUN 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHEASTERN LAKE OF THE WOODS AND NORTHEASTERN BELTRAMI
COUNTIES...

AT 416 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EASTERN UPPER
RED LAKE...OR 45 MILES NORTH OF BEMIDJI...MOVING NORTHEAST AT 55 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  WASKISH AROUND 420 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.

&&

LAT...LON 4790 9468 4833 9481 4855 9443 4799 9442
TIME...MOT...LOC 0916Z 245DEG 49KT 4811 9460 

HAIL...1.25IN
WIND...<50MPH
 
$$

JR
761 
WWUS53 KFGF 250931
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
431 AM CDT SAT JUN 25 2016

MNC007-077-250941-
/O.EXP.KFGF.SV.W.0055.000000T0000Z-160625T0930Z/
LAKE OF THE WOODS MN-BELTRAMI MN-
431 AM CDT SAT JUN 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE OF THE WOODS
AND NORTHEASTERN BELTRAMI COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4790 9468 4833 9481 4855 9443 4799 9442
TIME...MOT...LOC 0929Z 232DEG 39KT 4811 9460 

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:43 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 24, 11:43 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1143 PM CDT FRI JUN 24 2016

.UPDATE...
Issued at 1143 PM CDT Fri Jun 24 2016

There is a severe thunderstorm watch for portions of northeast ND
until 5 am. However the storms out west of Minot are moving quite
fast and should be into areas west of Devils Lake not long after
midnight. Still uncertain how much of the area will be affected,
but strong winds and hail are the main threats. Quite a bit of the
high resolution guidance is showing the activity west of Minot
lifting NE into southern Manitoba. However will have to watch and
see.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM CDT Fri Jun 24 2016

Main forecast challenges will be convective/severe potential
tonight and again Saturday afternoon. Main model differences
revolve around when cap will break allowing convective initiation
from anytime from mid/late afternoon to late evening depending on
model solution. Waiting game ahead.

For tonight global GFS/ECMWF models continue with convective
initiation farther south and earlier across the fa in warm
advection zone. These models even develop convection well within
high CIN area as far south as FAR. NSSL and HRRRX cams on the
other hand hold off on initiation with strong cap and develop
convection mid to late evening on fringe of cap across the far
north or even into southern Canada. Even farther south GFS showing
high CIN values with convective temperatures in the mid 90s.
Upper support lags with upper low still way back west in Montana.
So at this time am leaning toward later/farther north cam
solutions which make more sense. Will see in the next few hours.
With potential convection heavy rain concerns for far northern
valley into adjacent areas of NE ND and NW MN. These areas already
saturated and additional heavy rains will cause issues. At this
point there is enough uncertainty to hold off on any flood watch
headlines however this could change quickly if global models
verify and will need to monitor closely. Late tonight could see
another round of convection propagating in from the west however
low level jet not all that impressive so not sure how this
convection will hold together. Mixing and warm column will result
in warm and somewhat muggy night.

Will likely see some degree of convection Saturday morning with
general consensus over NW MN. Severe threat Saturday afternoon
will hinge on location of cold front. Still appears to be 2-4
hour window east of the valley for some severe potential. If so
expect convection to be east of the fa by 00z. Base on timing of
FROPA warmest temperatures will be along and east of the valley
with cooler readings to the west.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM CDT Fri Jun 24 2016

Models in good agreement with low pressure system occluding along
the Manitoba Ontario border with PCPN wrap-around showers limited to
areas along the international border Saturday night. During the day
Sunday showers are expected to develop farther south...mainly along
and to the north of HWY 2...as low convective temps are reached
under cool air aloft. Thereafter PCPN chances through the week will
be limited as NW flow aloft keeps instability and or deep moisture
to the south and west. Slight chances for some convective activity
return in the afternoon Wednesday to Friday with confidence and
coverage limited. Temperatures will be seasonal with highs in the
mid to upper 70s with a few 80s possible toward the end of the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1143 PM CDT Fri Jun 24 2016

Not much change to the previous set of TAFs. Looking like best
chances for any thunder after midnight will be at KDVL. As the
frontal boundary works across the area this afternoon there could
be more thunder chances at KBJI. Otherwise expect to see gusty
west winds behind the front for the afternoon into early evening.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Voelker
LONG TERM...JK
AVIATION...Godon
Hazardous weather outlook, Jun 24, 5:55 AM CDT, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
555 AM CDT FRI JUN 24 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
555 AM CDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL MOVE THROUGH SOUTHEASTERN
NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS MORNING. THESE
MORNING STORMS ARE NOT EXPECTED TO BE SEVERE, BUT BRIEF DOWNPOURS
AND LIGHTNING WILL BE A THREAT.

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER ON THIS AFTERNOON
AND INTO TONIGHT ACROSS THE REGION AS A WARM FRONT LIFTS NORTH
TOWARDS THE CANADIAN BORDER. THE STORMS WILL BE FAIRLY ISOLATED AT
FIRST, BUT WILL QUICKLY BECOME STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE NEAR THE
INTERNATIONAL BORDER. THE GREATEST THREAT FOR SEVERE WEATHER WILL
BE ALONG AND NORTH OF THE HIGHWAY 2 CORRIDOR. MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS WILL MOVE IN LATER IN THE OVERNIGHT
HOURS. DEPENDING ON THE EXACT TRACK OF THE STORMS TONIGHT,
PORTIONS OF NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA
COULD SEE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE STORMS WILL AGAIN BE POSSIBLE SATURDAY, MAINLY EAST OF THE
RED RIVER IN WESTERN MINNESOTA. STORMS WILL DEVELOP ALONG A COLD
FRONT, ISOLATED AT FIRST BUT THEN FORMING A CLUSTER OR LINE AS
THEY MOVE EASTWARD THROUGH LAKES COUNTRY, WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JR

In the hours before

Special weather statement, Jun 25, 2:28 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
228 AM CDT SAT JUN 25 2016

NDZ006-014-250830-
TOWNER ND-BENSON ND-
228 AM CDT SAT JUN 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON AND SOUTHERN
TOWNER COUNTIES UNTIL 330 AM CDT...

AT 227 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF ESMOND...OR 51 MILES WEST OF DEVILS LAKE...MOVING
NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ESMOND AROUND 235 AM CDT.
  FILLMORE AROUND 240 AM CDT.
  BAKER AROUND 245 AM CDT.
  HARLOW AROUND 250 AM CDT.
  YORK AND KNOX AROUND 255 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4824 9985 4837 9965 4837 9949 4848 9949
      4860 9931 4847 9902 4799 9981 4802 9981
      4802 9985
TIME...MOT...LOC 0727Z 225DEG 48KT 4803 9997

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:50 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau55 min
Jun 25, 2:37 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods53 min
Jun 25, 3:15 AM CDTSevere Thunderstorm WarningFGFBeltrami45 min
Jun 25, 4:09 AM CDTSpecial Weather StatementFGFKittson66 min
Jun 25, 6:05 AM CDTSpecial Weather StatementFGFBeltrami55 min
Jun 25, 3:18 PM CDTSpecial Weather StatementFGFLake of the Woods57 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.